Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 149, NWS Mobile, AL

June 23, 2006Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 23, 2006, 1:17 PM CDT for Mobile County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 1:17 PM CDT (18:17 UTC)
Expired
Jun 23, 2006, 2:00 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Jun 23, 1:25 PM CDTHAIL 0.75Semmes, ALEMTS DRIVING ON MOFFET ROAD NEAR SEMMES REPORTED THE HAIL...AS WELL AS A LARGE AMOUNT OF FLYING DEBRIS BEING BLOWN AROUND BY HIGH THUNDERSTORM WINDS.
Jun 23, 2:10 PM CDTTSTM WND DMGSt Elmo, ALHIGH THUNDERSTORM WINDS DOWNED TREES AND POWER LINES IN AND AROUND ST ELMO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2470 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 231818 RRA
SVRMOB
ALC097-231900-
/O.NEW.KMOB.SV.W.0149.060623T1817Z-060623T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
117 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 200 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS NEAR PRICHARD    
  AND ANOTHER NEAR BIG CREEK LAKE. THEY WERE DRIFTING SOUTHWEST      
  AROUND 5 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR DAMAGING 
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE 
COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND UP TO 
PENNY-SIZED HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS

LAT...LON 3101 8842 3034 8840 3034 8813 3097 8798

$$
1 follow-up statement
000 
WWUS54 KMOB 231828
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
124 PM CDT FRI JUN 23 2006

ALC097-231900-
/O.CON.KMOB.SV.W.0149.000000T0000Z-060623T1900Z/
MOBILE AL-
124 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM CDT FOR
MOBILE COUNTY...

AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NOW 
THREE SEVERE THUNDERSTORMS. THESE STORMS WERE CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  

ONE STORM WAS NEAR SARALAND...A SECOND BETWEEN THEODORE AND DAWES 
AND A THIRD OVER BIG CREEK LAKE. THESE STORMS WERE DRIFTING 
SOUTHWEST AROUND 5 MPH. OTHER POTENTIALLY SEVERE STORMS WILL 
CONTINUE DEVELOPING AHEAD OF THESE STORMS OVER WESTERN AND 
SOUTHWESTERN SECTIONS OF MOBILE COUNTY THROUGH 2 PM CDT.

THESE STORMS HAVE A HISTORY OF 60 MPH WINDS AND UP TO PENNY SIZE 
HAIL. PLEASE TAKE COVER IF YOU ARE IN THE PATH OF THESE STORMS. ALSO 
PREPARE FOR FREQUENT CLOUD TO GROUND LIGHTNING.


LAT...LON 3101 8842 3034 8840 3034 8813 3097 8798

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:12 AM CDT, 8 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 5:12 AM CDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
512 AM CDT FRI JUN 23 2006

.SHORT TERM (TODAY AND TONIGHT)...SURFACE RIDGE EXTENDING SOUTHWEST
FROM HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC WILL CONTINUE
TO WEAKEN OVER THE NEXT 24 HOURS. UPPER RIDGE OF HIGH PRESSURE ALSO
BEGINS TO BREAK DOWN AS BROAD TROUGH SETS UP OVER THE EASTERN CONUS.
SCATTERED PRECIP WILL ONCE AGAIN DEVELOP ALONG AND NORTH OF THE SEA
BREEZE FRONT...POSSIBLY AS EARLY AS LATE MORNING THIS TIME. ISOLATED
CONVECTION ALONG THE COAST. A FEW SHOWERS OR STORMS WILL LIKELY
PERSIST INTO THE EVENING HOURS. HIGH TEMPERATURES THIS AFTERNOON
SHOULD BE ABOUT A 5 DEGREES COOLER COMPARED TO YESTERDAYS DUE TO
INCREASED CLOUD COVER.

(SATURDAY THROUGH SUNDAY NIGHT)...SURFACE HIGH PRESSURE CONTINUES TO
BREAK DOWN AS EITHER A CLOSED SURFACE LOW OR INVERTED TROUGH
DEVELOPS ACROSS THE SOUTHEAST STATES. SURFACE COLD FRONT TO THE
NORTH WILL GRADUALLY SLIDE SOUTHEAST INTO THE FORECAST AREA OVER THE
WEEKEND...AND MAY PARALLEL I-65 BY SUNDAY EVENING. BEST CHANCE OF
PRECIP WILL OCCUR SATURDAY AFTERNOON WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. CLEARING SKIES BEHIND
THE FRONT SUNDAY AND SUNDAY NIGHT WILL LEAVE AREAS NORTHWEST OF I-65
MOSTLY RAIN FREE...WHILE SCATTERED COVERAGE REMAINS TO THE
SOUTHEAST. /22

.LONG TERM (MONDAY THROUGH THURSDAY)...UPPER TROUGH BECOMES EVEN
MORE AMPLIFIED BY EARLY NEXT WEEK. THIS WILL ALLOW A RARE LATE JUNE
COLD FRONT TO ENTER INTO THE GULF WATERS EARLY NEXT WEEK...AND THAN
DISSIPATE BY MID WEEK. DRIER PATTERN WILL SET UP IN POST-FRONTAL /
SUBSIDENT ENVIRONMENT AS UPPER TROUGH LIFTS TO THE NORTHEAST. ZONAL
FLOW WILL DOMINATE MID WEEK IN WAKE OF DEPARTING TROUGH...AS SURFACE
RIDGE ACROSS THE EASTERN GULF OF MEXICO BECOME RE-ESTABLISHED.
MAINTAINED LOW OR NO COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE
EXTENDED FOR NOW. /22

&&

.MARINE...SURFACE HIGH OVER THE SOUTHEAST STATES WILL WEAKEN AS A
WEAK EASTERLY WAVE...VIS-A-VIS INVERTED TROUGH...MOVES INTO THE
REGION FROM FLORIDA. THIS WILL PERSIST THROUGH THE FIRST OF NEXT
WEEK. AFTERNOON SEA BREEZE WILL HAVE LIMITED DOMAIN DUE TO
SUBSIDENCE BRINGING BRIEF ONSHORE WINDS NEAR THE COAST. WINDS WILL
BE WEST TO NORTHWEST ELSEWHERE THROUGH SATURDAY. LATE SUNDAY THEY
WILL BE BECOME SOUTHWEST ALLOWING THE SEABREEZE TO BECOME MORE
VIGOROUS AS STABILITY RELAXES SOME...WITH MORE CONVECTION FOLLOWING
BEHIND THE TROUGH. /77

&&

.FIRE...HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL GRADUALLY
WEAKEN OVER THE WEEKEND AS A COLD FRONT MOVES INTO THE SOUTHERN
PORTIONS OF ALABAMA AND MISSISSIPPI. ISOLATED TO SCATTERED...MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS...WILL OCCUR OVER THE NEXT TWO
DAYS. SURFACE HUMIDITY EXPECTED TO REMAIN ABOVE ANY WATCH OR WARNING
CRITERIA. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  74  92  73 /  20  20  50  30
PENSACOLA   93  76  92  74 /  20  20  40  30
DESTIN      92  77  91  76 /  20  20  40  30
EVERGREEN   94  72  92  71 /  30  20  40  30
WAYNESBORO  94  72  92  68 /  30  20  40  30
CAMDEN      95  72  92  71 /  30  20  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 23, 10:42 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1042 AM CDT FRI JUN 23 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-232300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1042 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ALABAMA AND
NORTHWEST FLORIDA BEACHES...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:31 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jun 23, 12:37 PM CDTSevere Thunderstorm WarningMOBBaldwin38 min
Jun 23, 1:17 PM CDTSevere Thunderstorm WarningMOBBaldwin43 min
Jun 23, 1:57 PM CDTSevere Thunderstorm WarningMOBMobile48 min
Jun 23, 2:00 PM CDTTornado WarningMOBBaldwin15 min
Jun 23, 2:03 PM CDTSevere Thunderstorm WarningMOBBaldwin57 min
Jun 23, 2:13 PM CDTSevere Thunderstorm WarningMOBWashington16 min
Jun 23, 2:57 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
Jun 23, 3:26 PM CDTSevere Thunderstorm WarningMOBClarke, Washington34 min
Jun 23, 4:25 PM CDTSevere Thunderstorm WarningMOBClarke32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.